Encephalopathy and rhabdomyolysis induced by iotrolan during epiduroscopy.
Can J Anaesth. 2007 Jan;54(1):49-53
Authors: Mizuno J, Gauss T, Suzuki M, Hayashida M, Arita H, Hanaoka K
PURPOSE: We describe a complication of epiduroscopy with encephalopathy and rhabdomyolysis associated with the contrast medium iotrolan.
CLINICAL FEATURES: A 76-yr-old man with failed back surgery syndrome underwent epiduroscopy. Sufficient lysis could not be achieved in the epidural space above the level of L4 due to dense adhesions and scar tissue. After epidural injections of iotrolan and mepivacaine, he developed motor weakness and hypoesthesia in both legs, which lasted for three hours. He also became confused, agitated, disoriented, and developed neck stiffness and tremors involving the head and legs. Computed tomography revealed diffuse contrast enhancement within the intracranial cerebrospinal fluid (CSF) spaces, indicating an intraoperative dural tear. Marked increases in serum creatinine phosphokinase and myoglobin indicated subsequent acute rhabdomyolysis. Crystalloid infusion and semi-recumbent positioning facilitated iotrolan absorption from the CSF, and the patient recovered uneventfully.
CONCLUSIONS: Dural tear during epiduroscopy may allow access of contrast media into the CSF. Neurotoxicity secondary to iotrolan within the CSF was a likely contributing factor to the encephalopathy and subsequent rhabdomyolysis. This is an instructive example of the importance of diagnosing inadvertent dural tear during epiduroscopy under iotrolan, for avoidance of adverse events such as encephalopathy and rhabdomyolysis.
PMID: 17197468 [PubMed – indexed for MEDLINE]